Thunderstorm Wind, Boulder
- When
- June 28, 7:55 PM MST
- Where
- Boulder County, Longmont Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.170, -105.170
A severe thunderstorm produced a peak wind gust to 58 mph at Vance Brand Airport in Longmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a peak wind gust to 58 mph at Vance Brand Airport in Longmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 7:09 PM MST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 809 PM MDT Fri Jun 28 2019 .UPDATE... Issued at 752 PM MDT Fri Jun 28 2019 Isolated gusty showers and thunderstorms which developed earlier this evening are slow to diminish at this time over the mountains, foothills and lower elevations west of I-25. This is likely due to persistent east to southeasterly surface flow across the plains creating some weak convergence along the higher terrain. Have included isolated pops further north into Boulder and southern Larimer counties for this. Storm are still expected to diminish later tonight with mostly clear skies regionwide. Otherwise, will expect the typical drainage pattern to develop by the 04-05z. No other changes needed. && .SHORT TERM...(This evening through Saturday) Issued at 354 PM MDT Fri Jun 28 2019 Water vapor imagery shows how dry the majority of the CWA is this afternoon. Cumulus clouds have struggled to develop and grow but will begin to increase during the late afternoon. Showers with very little rainfall and gusty winds are still expected to develop over the mountains south of I-70 and the Palmer Divide. With the lack of clouds, temperatures have been running a degree or two above our forecast and have reached 95 in Denver as of 230pm. Tonight, showers will weaken in the evening and winds will trend toward drainage. Low temperatures will be on the mild side running 5 to 10 degrees above normal. Slightly better moisture will be in place on Saturday as precipitable water values will be around a quarter of an inch higher. Low to mid level temperatures will be around the same values as Friday so high temperatures will be about the same or a couple of degrees lower on Saturday due to more cloud cover. The showers and storms that develop will favor the mountains and foothills and will produce light rainfall amounts but strong, gusty winds. .LONG TERM...(Saturday night through Friday) Issued at 354 PM MDT Fri Jun 28 2019 There will be a bit more moisture aloft Sunday, but the biggest change will be a little cooling and better low level moisture behind a weak cold front. The usual tradeoff between the temperature and moisture applies, but it looks like we'll have pretty good moisture with only a little cooling, so a good crop of late day storms looks likely. With light winds aloft, storms will be slow moving with motion probably driven as much by low level convergence. Current forecast soundings would suggest that inflow-driven southeastward motion should dominate, but speeds likely under 10 knots. Precipitable water content is forecast to increase to 1-1.25 inches, with CAPEs of 1000 j/kg likely on the plains. There may be richer CAPEs toward the eastern border if we tap the richer air over Nebraska instead of the further west air which is not as moist. The main threat should be heavy rain with some flash flood potential, though there could be some pulse severe storms as well. The threat would mainly be late in the day on the plains, though it may be moist enough to get some threat on the east slopes of the mountains with the first convection. On Monday, there's a similar threat though it looks like it may be even cooler with a bit more moisture. This would trend even more toward a heavy rain threat. Tuesday looks like a transition day with a bit more westerly flow aloft. There will be some drying from mixing, but still probably a good batch of convection in the process. There may also be another weak front with uncertain impact on the convection. Storms should be moving a bit more. Later in the week the environment should be drying overall, but there may be another weak front on Thursday or Friday. There should generally be less convection, perhaps the typical low-level midsummer late day storms. It may warm up a little more if the weak front doesn't cancel that out. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 752 PM MDT Fri Jun 28 2019 Persistent light easterly surface flow will gradually diminish this evening with the normal drainage pattern setting up by 04z. With a few weak and gusty showers and thunderstorms over the western portion of the Palmer Ridge, will keep VCTS going through 03z as the activity moves north. Will expect slightly greater coverage of showers and thunderstorms for Saturday and in the vicinity of the terminals between 21z and 01z. Otherwise, VFR conditions expected through Saturday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Fredin SHORT TERM...Danielson LONG TERM...Gimmestad AVIATION...Fredin
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1058 AM MDT Fri Jun 28 2019 COZ030>051-291700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1058 AM MDT Fri Jun 28 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight High temperatures will soar into the mid and upper 90s across the plains today. Be sure to wear sunscreen, drink plenty of water, and avoid prolonged exposure to the sun today. Isolated high based showers and thunderstorms in and near the mountains late this afternoon and evening will be capable of producing brief but intense wind gusts to 50 mph or more. Lightning strikes from storms producing little if any rainfall will also be possible. Skies will clear toward 10 PM with mild temperatures overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday will be another hot day with highs in the lower to mid 90s across the plains and 70s in the higher elevations. Temperatures will be a bit cooler with a greater chance of showers and thunderstorms from Sunday into the early part of next week. Some of the storms in this period could produce locally heavy rainfall, gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 02:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823306.